Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 125, NWS Twin Cities, MN

June 14, 20086 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 14, 2008, 8:28 PM CDT for 6 counties in Minnesota. It was in force for 62 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 8:28 PM CDT (01:28 UTC)
Expired
Jun 14, 2008, 9:30 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Benton County, MN, McLeod County, MN, Meeker County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:34 PM CDTHAIL 0.88St Cloud, MN
Jun 14, 8:55 PM CDTTSTM WND GST 63Monticello, MN
Jun 14, 8:55 PM CDTTSTM WND GST 63.7Monticello, MN
Jun 14, 8:58 PM CDTTSTM WND GST 53Clearwater, MN
Jun 14, 9:00 PM CDTTSTM WND DMGMonticello, MN11 INCH BRANCHES DOWN
Jun 14, 9:00 PM CDTHAIL 0.75Grove City, MN
Jun 14, 9:10 PM CDTTSTM WND DMGBig Lake, MN8 INCH TREE DOWN 4.6 MILES NORTH OF HWY 10 ON COUNTY ROAD 5
Jun 14, 9:12 PM CDTTSTM WND GST 60Winsted, MN
Jun 14, 9:19 PM CDTHAIL 0.75Dassel, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 150128
SVRMPX
MNC009-085-093-141-145-171-150230-
/O.NEW.KMPX.SV.W.0125.080615T0128Z-080615T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...
  MEEKER COUNTY IN CENTRAL MINNESOTA...
  MCLEOD COUNTY IN CENTRAL MINNESOTA...
  SOUTHERN BENTON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 930 PM CDT

* AT 825 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3
  MILES NORTHEAST OF COLLEGEVILLE TO PLEASANT LAKE TO GROVE CITY...
  AND MOVING SOUTHEAST AT 49 MPH.

* SOME LOCATIONS INCLUDE...
  LUXEMBURG...
  WATKINS...
  WAITE PARK...
  SARTELL...
  ST AUGUSTA...
  KIMBALL...
  LITCHFIELD...
  SAUK RAPIDS...
  ST CLOUD...
  FAIRHAVEN...
  SOUTH HAVEN...
  KINGSTON...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4513 9476 4524 9476 4553 9438 4575 9446
      4559 9376 4556 9375 4556 9363 4554 9352
      4535 9353 4480 9421
TIME...MOT...LOC 0128Z 298DEG 42KT 4562 9430 4548 9425
          4516 9465

$$

KAT/MDB
1 follow-up statement
000 
WWUS53 KMPX 150154
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT SAT JUN 14 2008

MNC145-150203-
/O.CAN.KMPX.SV.W.0125.000000T0000Z-080615T0230Z/
STEARNS MN-
853 PM CDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEARNS COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OR MOVED OUT OF
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 4512 9474 4524 9476 4532 9464 4525 9422
      4532 9420 4530 9416 4536 9408 4543 9405
      4549 9413 4566 9407 4559 9376 4556 9375
      4554 9352 4535 9353 4480 9421
TIME...MOT...LOC 0153Z 288DEG 49KT 4556 9379 4535 9385
          4503 9409

$$

MNC009-085-093-141-171-150230-
/O.CON.KMPX.SV.W.0125.000000T0000Z-080615T0230Z/
SHERBURNE MN-WRIGHT MN-MEEKER MN-MCLEOD MN-BENTON MN-
853 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN BENTON...MCLEOD...MEEKER...WRIGHT AND SHERBURNE
COUNTIES...

AT 848 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THE MOST DANGEROUS PART OF THE STORM WAS
LOCATED ALONG A LINE EXTENDING FROM 3 MILES EAST OF DUELM TO ENFIELD
TO COKATO...AND MOVING EAST AT 56 MPH.

AN ADDITIONAL SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING NICKEL 
SIZE HAIL WAS JUST NORTH OF GROVE CITY AND MOVING EAST AT ABOUT 50 
MPH. THIS STORM WILL AFFECT AREAS AROUND AND INCLUDING LITCHFIELD.

OTHER LOCATIONS IN THE WARNING INCLUDE STOCKHOLM...SMITH LAKE...
SILVER CREEK...SANTIAGO...ROSE CITY...RASSAT...PARENT...OTSEGO...
HASTY AND GLENDORADO.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4512 9474 4524 9476 4532 9464 4525 9422
      4532 9420 4530 9416 4536 9408 4543 9405
      4549 9413 4566 9407 4559 9376 4556 9375
      4554 9352 4535 9353 4480 9421
TIME...MOT...LOC 0153Z 288DEG 49KT 4556 9379 4535 9385
          4503 9409

$$

KAT/MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:40 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 14, 6:40 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SAT JUN 14 2008

.DISCUSSION...

FA BETWEEN TWO ACTIVE WEATHER MAKERS AT THE CURRENT TIME. STRONG
TO SEVERE STORMS HAVE DEVELOPED ALONG A BOUNDARY OVER EASTERN IA
THIS AFTERNOON. OTHER STORMS WERE TAKING SHAPE ALONG A COLD FRONT
AND STRONG SHORT WAVE MOVING ACROSS ND. OUR LAPSWRF SHOWING STORMS
DEVELOPING/MOVING ACROSS OUR FAR NORTHERN MN CWA BETWEEN 00Z AND
04Z AND ACROSS THE NORTH METRO AND WESTERN WI IN THE 04Z TO 06Z
TIME FRAME. SEVERE THUNDERSTORM WATCH IS NOW OUT FOR OUR NW CWA.

ADDITIONALLY...THE NMMWRF SHOWS MORE ACTIVITY DEVELOPING ACROSS
SOUTHERN MN IN THE 06Z TO 12Z TIME FRAME. THIS IS SUPPORTED BY
850-700MB FRONTOGENESIS FROM BOTH THE NAM AND GFS DEVELOPING ACROSS
THE AREA ALONG WITH INCREASING MOISTURE TRANSPORT AT 850MB. IN
FACT...PW IS FORECAST TO DOUBLE FROM 0.60 INCHES OVER SOUTHERN MN
TO 1.2 INCHES BY SUNDAY MORNING. IT SEEMS THAT THE WORST WOULD BE
OVER NORTHERN IA TONIGHT WHERE THE FOCUS IS ON THE MOISTURE
TRANSPORT...BUT THE EVENING SHIFT WILL NEED TO MONITOR THIS
SITUATION CLOSELY DUE TO THE RECENT HEAVY RAINS.

STILL LOOKS LIKE IMPROVING CONDITIONS ON SUNDAY IN THE WAKE OF THE
COLD FRONT. SOME INSTABILITY SHOWERS POSSIBLE OVER THE WI CWA IN
THE AFTERNOON. RIDGING AND HIGH PRESSURE DEVELOPING OVER THE
NORTHERN PLAINS FROM MONDAY THROUGH WEDNESDAY WITH COOL BUT DRY
WEATHER FORECAST FOR US. WARMING TREND FOR THE LATTER HALF OF
NEXT WEEK WITH HIGH TEMPERATURES RETURNING TO NORMAL VALUES ALONG
WITH SMALL POP CHANCES SPREADING SLOWLY EASTWARD ACROSS THE CWA.

&&

.AVIATION.../00Z TAF ISSUANCE/
SFC COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE/SHORT WAVE
TROUGH WILL ADVANCE EAST ACROSS THE FORECAST AREA TONIGHT. TSRA
CONTINUE TO DEVELOP ALONG THE SFC FRONTAL BOUNDARY...WHERE DEWPOINTS
HAD POOLED INTO THE LOWER TO MIDDLE 50S. GENERALLY VFR CONDITIONS
WELL AHEAD OF THE FRONT THIS EVENING...THEN BECOMING MARGINAL VFR IN
THE VICINITY OF THE TSRA OR HEAVIER RAIN SHOWERS. TSRA LINGERING
ALONG THE FRONTAL BOUNDARY OVER PORTIONS OF SOUTH CENTRAL MN AND
WESTERN WISCONSIN SUNDAY MORNING...THEN CLEARING WITH CLOUDS AND
CEILING AT OR ABOVE 4K AGL FEET. SKC OR CLOUDS AT OR ABOVE 10K FEET
AGL OVER THE REST OF THE TAF SITES BY MID MRNG SUNDAY.  SFC WINDS
SHIFTING AND INCREASING TO 10 TO 15 KNOTS ON SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JVM
Hazardous weather outlook, Jun 14, 11:37 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1137 AM CDT SAT JUN 14 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1137 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
OUTLOOK AREA BY LATE THIS AFTERNOON...AND INTO EARLY TONIGHT. THE
GREATEST RISK OF ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH
OF A LINE FROM ALEXANDRIA TO THE TWIN CITIES TO LADYSMITH. THE
MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE SEVERE WEATHER THREAT IS IN RESPONSE TO
ANOTHER UPPER LEVEL DISTURBANCE WHICH WILL MOVE INTO MINNESOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MDB/JPR

In the hours before

Local storm report, Jun 14, 7:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             ALEXANDRIA              45.87N 95.38W
06/14/2008  E0.75 INCH       DOUGLAS            MN   TRAINED SPOTTER

            WIND GUST OF 56 MPH MEASURED AT ALEXANDRIA AIRPORT.

&&

MDB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:37 PM CDTSevere Thunderstorm WarningMPXBenton, Kandiyohi, Meeker, Pope, Sherburne, Stearns and 2 more53 min
Jun 14, 7:44 PM CDTSevere Thunderstorm WarningMPXSwift27 min
Jun 14, 8:05 PM CDTTornado WarningMPXKandiyohi, Meeker25 min
Jun 14, 8:58 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more62 min
Jun 14, 9:30 PM CDTSevere Thunderstorm WarningMPXWright15 min
Jun 14, 9:40 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Hennepin, Ramsey, Washington50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.